My BIL was recently here with MIL for a 3 day visit. We are not too familiar with the details of his illness and mostly hear about things through MIL which is not the ideal source for many reasons. We do not even know what medication he is on. We have been told by MIL that his medication causes drowsiness. I get that. It's a common side effect of many medications. But, is it "normal" to sleep 18 hours in a 24 hour period? He literally slept the majority of the time he was here. Got up at 10am, napped at noon for about an hour, napped again at 3pm, woke up for about 20 minutes for dinner then went back to bed and slept until 7am the next morning. According to MIL this is normal and it's because of his medication. He holds down a full time job and works 8 hours so thinks that takes a lot out of him. But when he was here he had been off for a day already and continued to have 3 days off and she says he's fine for the 8 hours at work. I'm just surprised that it can cause that much tiredness and if it can, is it not possible to counteract the medication with something? No judgement here, just curious.
Schizophrenic BIL - medication causing extreme tiredness?
Sounds like my DH when we go to visit his sister, and he's not on any medication. Just totally collapses when he gets a few days off work and visits family. He doesn't do this so much now that we have a child, but before DS, yeah. Lots of sleeping when not at home (no "duties") and not at work.
And once when he was on meds (hydrocodone or similar), he did sleep all day. All weekend, in fact, on one dose.
So, yeah, I would think that meds could easily do this.
Some side effects can occur with most of the drugs:
Lethargy and drowsiness — caused by most antipsychotic drugs, but especially by clozapine (ziprasidone is a possible exception).
Yes it's extremely common, especially with schizophrenia meds. I remember some of them making me sleep 18+ hours a day. There's a reason most people in mental homes are all zombified. And the doctors always swear it gets better. But I was in a day program with other schizophrenics for a year back in 2008, long enough for people to get their meds stabilized a little you'd think. And there wasn't a day that happened where people didn't complain about being tired, doze off on the couches, etc. Funny I was the only one refusing meds, and I didn't have that problem. This is why it's so hard to get people to take meds.
I did eventually find abilify which actually works for me and doesn't make me sleepy. I don't take it anymore, but it's nice to see them coming out with some good stuff finally.
Thank you for the replies. Dh and I were talking about this last night. It is very hard to distinguish what is "illness and medication side-effects" and what is circumstance, learned behaviours, relationship with mother, etc.. when it comes to his brother. He lives with MIL and basically has no responsibility other than his job. Doesn't pay for anything, help out around the house, doesn't take care of his own space, laundry, nothing. MIL does all his thinking for him and tells him what to do, including telling him to shave his goatee because he was going to visit his grandfather. He also seems to have very poor social skills. He would wake up for dinner, start eating before everyone else, get up, bring his plate over and disappear again. No thank you or anything. Conversation with him is very difficult. He has been diagnosed since his early 20's and as far as we know has been doing pretty well for the past 10 years. It's just very confusing to watch and be around without having the ability to get too involved. I appreciate your responses.
I can vouch for it being the meds for sure. I'm an extremely active (perpetual motion machine) person and a schizophrenic. I've been on every anti-psychotic commercially available, and all made me drowsy, sleeping 16 hours every day on many of them. I got so lethargic on Risperdal that it made me very sad. In fact, the injectable form of it makes people sleep all day every day for the first week it is dosed each month. There are no meds to counteract it. However, Abilify is the anti-psychotic that is supposed to cause the least drowsiness. He might be willing to try the switch?
The ant i psychotic I take causes doesn't make me too sleepy. I am supposed to take it in the morning and at night, but if I take it in the morning it makes me really tired so I take at night, per pdoc's orders. I take geodon and it has really helped with the visual and auditory hallucinations. I have been on it for years. The only down side is it is VERY expensive. I have very good insurance and I'm still paying over $100 for a three month supply.